Dec 28, 2012
Hi, I need to check with you whether i should switch medication. I have a CD4 of 860 and undetectable viral load. Also, I have hypertyroid for more than 4 years and now still on cabrimazole medication. I am on Combivir and efavirenz combination for 10 years with no complication. Recently, my doctor advised me to switch to Tenvir-EM and efavirenz combination. I am not sure whether to switch or not as the doctor told me combivir has more side effects. For me to go on with a more quality life, I should consider the switch. My kidney all normal. But, I had a high Gamma reading a few years back. I am not sure whether I should switch based on my medical history. I need your help and advise. Thanks..
| Response from Dr. Young
Hi and thanks for posting.
It's important to fully understand the risks and benefits of changing otherwise successful medications- in your case the 10 year track record of the Combivir/efavirenz regimen is notable.
In looking at your proposed switch from AZT/3TC to tenofovir/FTC (Truvada, Tenvir-EM) here are a number of reasons to consider switching medications- to improve adherence (from a twice- to once-daily regimen, for example), improve side effects (fatigue or nausea) or risks of toxicity (to avoid anemia or lipodystrophy from AZT). Tenofovir/FTC is one of the preferred NTRI combos on international treatment guidelines, while Combivir is usually alternate (because of twice daily dosing and increased risks for side effects).
Provided that you have normal kidney function (ask your doctor if he/she has looked at glomerular filtration and urinary protein) and no significant risks for osteoporosis, then tenofovir/FTC should be a very good improvement in your regimen, and affords the possibility of a once-daily regimen (here in the US and in many parts of the world, this is available with efavirenz as a single pill regimen- Atripla or Viraday).
I hope that helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Mouth After Hole In Condom Worried I Have HIV
- Eye Floaters After Licking Vagina Worried I Have HIV
- Groin Pain After Barebacking Worried I Have HIV
- Herpes After Sex With Sex Worker Worried I Have HIV
- Loose Stool After Touching Penis Sign Of HIV AIDS
- Rash After Anal Sex Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.